Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 33, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2017, 3:55 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 3:55 PM MDT (21:55 UTC)
- Expired
- Aug 3, 2017, 9:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WGUS55 KSLC 032155
FFWSLC
UTC025-040345-
/O.NEW.KSLC.FF.W.0033.170803T2155Z-170804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
355 PM MDT THU AUG 3 2017
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Kane County in southern Utah...
* Until 945 PM MDT
* At 352 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over the headwaters of Paria River. Rainfall in excess
of one inch has already fallen and storms in the area will
continue to produce heavy rain.
* Flash flooding is expected to begin shortly and will move down the
Paria River through the evening hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3736 11210 3738 11184 3700 11175 3700 11195
$$
CD2 follow-up statements
725 WGUS75 KSLC 032354 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 554 PM MDT THU AUG 3 2017 UTC025-040345- /O.CON.KSLC.FF.W.0033.000000T0000Z-170804T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 554 PM MDT THU AUG 3 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR SOUTH CENTRAL KANE COUNTY... At 552 PM MDT, Doppler radar indicated thunderstorms and rain showers producing heavy rain across the warned area continue to develop. This is likely resulting in flash flooding. Flash flooding will remain over mainly rural areas of south central Kane County, specifically at the Paria River headwaters. While rain and thunderstorms begin to diminish, flooding may continue to occur downstream. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3736 11210 3738 11184 3700 11175 3700 11195 $$ CD
288 WGUS75 KSLC 040347 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 947 PM MDT THU AUG 3 2017 UTC025-040354- /O.EXP.KSLC.FF.W.0033.000000T0000Z-170804T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 947 PM MDT THU AUG 3 2017 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE AT 945 PM MDT... The heavy rain has ended along the Paria River drainage. However, the Paria will continue to run high from the earlier heavy rain through late this evening as runoff gradually recedes. Please continue to heed any remaining road closures. LAT...LON 3736 11210 3738 11184 3700 11175 3700 11195 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:14 AM MDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 3, 10:14 AM MDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1014 AM MDT Thu Aug 3 2017 .UPDATE...With dewpoints running about 5F higher across southern Utah compared to 24 hours ago, expect deeper instability later this afternoon with MUCAPE values approaching the 1000-1500 J/KG range by 2000 UTC. Elected to increase pops across southern Utah due to deeper instability and increased lift associated with a shortwave trough upstream near the ID/NV border. Will be keeping a close eye on southern Utah this afternoon for potential flash flooding concerns, given the better instability/moisture and down-drainage storm motion. Although LCL heights are on the higher side, mean steering flow out of the N-NW at 5 knots will favor thunderstorms moving slowly down drainage. && .SYNOPSIS...Strong high pressure aloft centered over the western Great Basin will remain the dominant feature for Utah through the balance of the week. Limited moisture will remain in place across the north, with deeper moisture across southern Utah. && .PREVIOUS DISCUSSION...An elongated ridge axis remains aligned from nrn CA to central NM early this morning with a generally dry nwly flow over most of our CWA. A weak disturbance sliding e-se out of nrn NV into nrn UT has generated some cloudiness and a few light showers on the TDWR radar. Do not expect more than light sprinkles from these this morning and have kept mentionable pops out of the forecast until this aftn. Convection should develop again across mainly central and srn UT this aftn with a potential for isolated heavy rain along and south of the ridge axis in the deeper moisture, basically from about Cedar City south. Slightly better instability should bring an uptick in the coverage from yesterday. Cannot rule out a weak cells over the Uinta mtns and Wasatch Plateau and left a small chance for that area too. Temps look to cool a little across the south today due to the slight increase in convection while the north stays warm again. Little change in this pattern is expected thru Fri altho the ridge axis could shift a little south. Deeper moisture should still hang along the AZ border due to the light flow with any threat of heavy rain staying in this area. The ridge over the Great Basin begins to weaken through the day Saturday, as a shortwave trough starts to push into California. Ahead of this trough, weak low- level southwesterly flow will help to bring some additional moisture into the area. Between the lower heights and increased cloud cover, Saturday will likely be a somewhat cooler day across much of the CWA, though the best convective activity should still remain across the southern half of Utah. Moisture continues to push northward through Saturday night and Sunday, with precipitable water values of at least 0.9 inches expected to make it up to about Ogden by 00Z Monday. There is some concern that Sunday will become too cloudy across the north to get great convection, so have kept the best POPs across the central and southern portions of the CWA. However, the cooling trend definitely looks to continue, with the forecast currently calling for about a 5 degree cool down from Saturday to Sunday across the north. There is chance even this cooling is not enough, as some MOS guidance has highs in the low-to-mid 80s across the Wasatch Front on Sunday. For the beginning of next work week, the high circulation re- establishes itself over southern Arizona, with a persistent west- southwest flow pushing some drier air into the southern portions of Utah. However, the airmass across northern and central Utah remains moist, and convective development will likely be aided by a series of weak disturbances sliding over the ridge and across the Great Basin. Have maintained elevated POPs across the northern half of the CWA for Monday and Tuesday, and these POPs will likely have to be increased in the future, especially when it gets close enough to potentially time the waves coming across the area. Temperatures for the first half of the week look to remain noticeably cooler than the relentless heat that dominated most of July. Heading into Wednesday and Thursday, models are in fairly good agreement about strengthening the shortwave trough sitting over California, and pushing the high center eastward to New Mexico and Texas. This could increase the dry southwesterly flow, allowing some of this drier air to start permeating into northern Utah and southwest Wyoming. Have kept a slow downward trend in POPs and very slow upward trend in temperatures for days 6 and 7. && .AVIATION...VFR conditions to continue at the SLC terminal today and tonight. Winds at the SLC terminal are expected to switch to the northwest around 17-19Z, then back to southeast around 03-05Z. && .FIRE WEATHER...A generally dry west to northwest flow will continue across the northern and central portions of the district. Local critical fire weather conditions are possible across the northern Wasatch Mountains again this afternoon and Friday as RH drops into the mid teens and breezy west to northwest winds develop each afternoon. Isolated weak thunderstorms are still possible over the Uintas southward across the Wasatch Plateau today and Friday. Storms over the south will be somewhat stronger and have a better chance of wetting rains. Moisture will spread northward this weekend bringing an increase in thunderstorm coverage to the north. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && UPDATE...Lukinbeal PUBLIC...Wilensky/Schoening AVIATION...Van Cleave FIRE WEATHER...Wilensky For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 3, 5:03 AM MDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 503 AM MDT Thu Aug 3 2017 UTZ001>016-019>021-517-518-WYZ021-041200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 503 AM MDT Thu Aug 3 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will fire up again today across the Uinta mountains and Wasatch Plateau. Scattered showers and thunderstorms are expected across the southern outlook area. Most of these will remain over the higher terrain and across extreme southern Utah. Locally heavy rains are possible with the showers and storms across the far south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The coverage of showers and storms will stay about the same on Friday with a continued chance of locally heavy rains across the far south. Thunderstorm coverage should increase this weekend and continue into early next week with the threat of heavy rainfall spreading across more of the outlook area> This will bring a risk of isolated flash flooding of slot canyons, dry washes and burn scars. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.